Delaware, 2014

Cold in Delaware, January 7, 2014

January 7, 2014 · NWS PHI · 4 events in 4 counties and zones

One of the harshest arctic outbreaks in years occurred in Delaware on the 7th. Record breaking calendar day low temperatures occurred and combined with strong northwest winds produced wind chill factors as low as 10 to 20 degrees below zero in most areas that morning.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

One of the harshest arctic outbreaks in years occurred in Delaware on the 7th. Record breaking calendar day low temperatures occurred and combined with strong northwest winds produced wind chill factors as low as 10 to 20 degrees below zero in most areas that morning. High temperatures struggled to reach double digits. The excessive cold caused many schools to have delayed openings. AAA Mid-Atlantic reported an 81 percent increase in service calls, mainly for dead batteries. Amtrak reported extensive delays in its rail service. The cold weather also affected power supplies. PJM Interconnection, the agency that oversees the electric grid supplying the region, said electricity suppliers were struggling to keep up with surging demand as the cold forced some power plants to shut. An all-time winter record usage was recorded at 8 a.m. EST on the 7th, 138,600 megawatts surpassing the previous record from 2007. Utilities asked their customers where possible to switch to diesel or fuel oil. | |The low temperature of 3 degrees above zero at the New County Castle Airport was the coldest reading of the winter season and also the coldest day since January 28, 2005 when the low temperature dropped to 1 degree above zero. Other actual low temperatures included 8 degrees in Georgetown (Sussex County), 7 degrees in Rehoboth Beach (Sussex County), 6 degrees in Redden (Sussex County), 5 degrees in Dover (Kent County), 4 degrees in Smyrna (New Castle County), 2 degrees in Glasgow (New Castle County) and 1 degree in Newark (New Castle County).

Lowest hourly wind chill factors included (they all occurred during the morning of the 7th) 18 degrees below zero at the New Castle County Airport, 17 degrees below zero in Dover (Kent County) and 9 degrees below zero in Georgetown (Sussex County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 6, 9:52 PM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Jan 6, 9:52 PM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
952 PM EST MON JAN 6 2014

.SYNOPSIS...
HIGH PRESSURE BUILDING IN FROM THE WEST WILL BRING BITTERLY COLD DRY
AIR TO THE REGION INTO WEDNESDAY. TEMPERATURES WILL BEGIN TO
MODERATE LATER WEDNESDAY AS THIS HIGH MOVES OFF THE COAST. A WEAK
FRONTAL BOUNDARY IS EXPECTED TO MOVE SLOWLY ACROSS THE AREA LATE
THURSDAY AND FRIDAY BEFORE A LOW PRESSURE SYSTEM BEGINS TO APPROACH
THE REGION ON SATURDAY. THIS LOW SHOULD PASS TO OUR NORTH LATER IN
THE WEEKEND, WITH ITS ASSOCIATED COLD FRONT MOVING THROUGH SATURDAY
NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
**DANGEROUS COMBINATION OF COLD AND WIND TONIGHT AND TUESDAY**

VERY LITTLE CHANGE TO THE FORECAST THIS EVENING. TEMPERATURES
INITIALLY DID NOT DROP AS FAST AS FORECAST BUT THAT HAS CHANGED AS
SHORT WAVE ROTATING THROUGH HAS BROUGHT A COLDER SURGE OF ARCTIC
AIR INTO THE REGION. TEMPERATURES/DEW POINTS CURRENTLY DROPPING
QUICKLY BACK DOWN TO FORECAST VALUES FOR LATE THIS EVENING.
OVERNIGHT LOW TEMPERATURES LEFT UNCHANGED.

WSW WAS UPDATED TO REFLECT LATEST THINKING REGARDING WIND CHILLS.
NO CHANGE TO ADVISORY/WARNING COVERAGE AREAS. SPS WAS ISSUED
FOCUSING ON SAFETY TIPS FOR PHYSICAL PROPERTY DUE TO THE COLD
TEMPERATURES, COMPLEMENTING THE PUBLIC SAFETY INFORMATION
REGARDING WIND CHILLS IN THE WARNINGS/ADVISORIES.

AND REGARDING HYDROLOGY, RVS WAS ISSUED FOR MILLSTONE RIVER DUE TO
LEVELS AT GRIGGSTOWN WHERE COMBINED RAINFALL AND SNOWMELT HAS
PUSHED THE RIVER LEVELS UP.

PREVIOUS PORTIONS OF NEAR TERM DISCUSSION FOLLOW...

A DEEP UPPER-LEVEL TROUGH WILL SETTLE INTO THE EAST THROUGH THE
NIGHT WITH VERY IMPRESSIVE CAA OCCURRING. THE 850 MB TEMPERATURES
ARE FORECAST TO DROP TO -20C TO -25C BY MORNING. THIS WILL BE
USHERED IN AS THE CENTER OF ARCTIC HIGH PRESSURE SLIDES ACROSS THE
SOUTHERN PLAINS TONIGHT. WE WILL REMAIN WITHIN A CYCLONIC FLOW WITH
EVEN A POTENT MID LEVEL SHORT WAVE PIVOTING ACROSS THE NORTHEAST TO
THE NORTHERN MID ATLANTIC OVERNIGHT. DESPITE THE AIRMASS DRYING OUT
SUBSTANTIALLY THROUGH THE NIGHT, THE PRESENCE OF ROBUST CAA ALONG
WITH PVA AND STRONG WESTERLY FLOW MAY ALLOW FOR FLURRIES OR SNOW
SHOWERS TO OCCUR ESPECIALLY ACROSS NORTHEASTERN PENNSYLVANIA INTO
NORTHERN NEW JERSEY. SOME OF THE HIGH RESOLUTION GUIDANCE IS HINTING
AT A FEW NARROW BANDS OF SNOW ACROSS THESE AREAS FOR AWHILE TONIGHT.
OUR CONFIDENCE IS ON THE LOWER SIDE ATTM, THEREFORE JUST WENT WITH
FLURRIES THEN TRANSITIONED TO SLIGHT CHC POPS ACROSS THE NORTH FOR
AWHILE TONIGHT.

OTHERWISE, THE MASSIVE CAA ALONG WITH STRONG FLOW AND A TIGHT
PRESSURE GRADIENT WILL RESULT IN EFFICIENT VERTICAL MIXING THROUGH
THE NIGHT. THIS WILL ALLOW FOR BLUSTERY CONDITIONS AND AS
TEMPERATURES PLUMMET, WIND CHILL VALUES WILL BECOME DANGEROUS.
THEREFORE THE WIND CHILL WARNING FOR THE POCONOS AND THE WIND CHILL
ADVISORY ELSEWHERE REMAINS IN EFFECT. AS OF NOW, WE KEPT THE WINDS
BELOW WIND ADVISORY CRITERIA AS IT GENERALLY LOOKS TO BE ON THE
MARGINAL SIDE BASED ON THE FORECAST WINDS AROUND 925 MB.

AS FOR TEMPERATURES, WE USED AN EVEN BLEND OF THE NAM/GFS MOS BUT
THEN ADJUSTED DOWNWARD A LITTLE BIT GIVEN HOW COLD THE AIRMASS IS.
IF MUCH OF THE AREA THAT HAD SNOW COVER DID NOT LOSE IT LAST NIGHT,
THAT WOULD HAVE HELPED TO ENHANCE THE LOW-LEVEL COLD. THE HOURLY
TEMPERATURES UTILIZED SOME OF THE LAMP/LAV GUIDANCE TO HELP ASSIST
INTO THIS EVENING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
**A BRUTALLY COLD DAY IS IN STORE**

THE CORE OF THIS ARCTIC AIRMASS IS FORECAST TO MOVE ACROSS THE AREA
DURING THE MORNING HOURS, THEN MODERATE ALOFT SOME DURING THE
AFTERNOON. THIS OCCURS AS THE UPPER-LEVEL TROUGH AXIS SHIFTS TO OUR
EAST AND THE BULK OF THE PVA ALSO RELAXES. THERE STILL IS CYCLONIC
FLOW ALOFT, HOWEVER AT THE SURFACE IT TURNS A LITTLE ANTICYCLONIC AS
SURFACE HIGH PRESSURE BUILDS ACROSS THE SOUTHERN STATES AND INTO THE
MID ATLANTIC. OUR ENTIRE AREA HOWEVER STILL REMAINS WITHIN A
TIGHTENED PRESSURE GRADIENT THROUGH MUCH OF THE DAY. THE FORECAST
SOUNDINGS CONTINUE TO SHOW DEEP MIXING WHICH WILL RESULT IN BLUSTERY
CONDITIONS. THIS SHOULD START TO SUBSIDE THOUGH AS WE GO THROUGH
THE SECOND HALF OF THE AFTERNOON AS THE AIRMASS WARMS SOME ALOFT AND
THE PRESSURE GRADIENT FINALLY RELAXES SOME.

THE COMBINATION OF A VERY COLD AIRMASS AND GUSTY WINDS WILL RESULT
IN BRUTALLY COLD WIND CHILLS THROUGH NEARLY THE ENTIRE DAY. THE
EXTREMELY DANGEROUS READINGS WILL LINGER THE LONGEST ACROSS THE
NORTH AND THEREFORE WE MAINTAINED THE ENDING TIME OF THE WIND CHILL
WARNING. THE WIND CHILL ADVISORY REMAINS AS IS EXCEPT FROM
PHILADELPHIA ON SOUTH AND EAST WE DECIDED TO EXTEND IT THROUGH THE
AFTERNOON. IT MAY BECOME MARGINAL WITH A SOUTHERN EXTENT, HOWEVER IT
IS CLOSE ENOUGH FOR MANY PLACES FOR MUCH OF THE DAY.

THERE WILL BE ONGOING LAKE EFFECT SNOW OFF LAKES ERIE AND ONTARIO,
HOWEVER DRIER AIR SHOULD TEND TO FOCUS THIS ACTIVITY CLOSER TO THE
ACTUAL LAKES. THEREFORE, KEPT IT DRY ACROSS THE AREA BUT DID KEEP A
BIT MORE CLOUDS ACROSS THE POCONOS. HIGH TEMPERATURES WERE MAINLY A
NAM/GFS MOS BLEND FOLLOWED BY SOME TWEAKS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
**SLOWLY MODERATING TEMPERATURES

THE PROGRESSIVE MID-LEVEL PATTERN WHICH HAS SO FAR THIS WINTER
PRODUCED A RAPID CHANGE IN WEATHER EVERY FEW DAYS APPEARS LIKE IT
WILL CONTINUE INTO THE FORESEEABLE FUTURE, AT LEAST ACCORDING TO
BOTH THE GFS AND ECMWF. THIS MEANS BOTH ABOVE NORMAL AND BELOW
NORMAL TEMPERATURES, BUT NOT TO THE EXTREMES LIKE WE HAVE
EXPERIENCED IN THE RECENT PAST.

SURFACE HIGH PRESSURE WILL CONTINUE BUILDING IN FROM THE SOUTHWEST
WEDNESDAY NIGHT AS ANOTHER HIGH FROM THE NORTHERN PLAIN STATES MOVES
IN AS REINFORCEMENT. THIS HIGH WILL THEN CREST OVER THE REGION
THURSDAY BEFORE MOVING OFF THE COAST THURSDAY NIGHT. AN ONSHORE FLOW
THEN DEVELOPS WHICH WILL BRING WITH IT THE POTENTIAL FOR
PRECIPITATION IN THE SOUTH THURSDAY NIGHT (MAINLY IN THE FORM OF
RAIN SHOWERS)AS IT INTERACTS WITH A FRONTAL BOUNDARY JUST TO OUR
WEST. AN UPPER LEVEL DISTURBANCE IS ALSO EXPECTED TO MOVE EAST ALONG
OR NEAR THE PA/NY BORDER WHICH COULD PRODUCE SOME SNOW SHOWERS IN
OUR FAR NORTH DURING THE SAME TIME PERIOD. THE CHANCE OF MAINLY
LIGHT PRECIPITATION OVER MUCH OF THE AREA WILL CONTINUE THROUGH
SATURDAY BEFORE MORE SIGNIFICANT AND WIDESPREAD RAIN MOVES IN LATE
SATURDAY MORNING AND AFTERNOON. THIS RAIN WILL BE ASSOCIATED WITH A
COLD FRONT MOVING IN FROM THE WEST, CROSSING THE CWA SATURDAY
NIGHT. A STRONG SOUTHWESTERLY FLOW AHEAD OF THIS FRONT WILL KEEP
TEMPERATURES WARM ENOUGH FOR ALL RAIN THROUGHOUT THE CWA, EVEN UP
NORTH. THEN HIGH PRESSURE BUILDS IN FROM THE SOUTH LATER SUNDAY
AND MONDAY EVEN AS A LOW DEVELOPS OFF THE CAROLINA COAST AND MOVES
NORTHEAST OUT OVER THE ATLANTIC.

A BLEND OF MOS GUIDANCE WAS USED TO POPULATE THE TEMPERATURE GRIDS
THROUGH THURSDAY, THEN WPC GUIDANCE WAS USED AFTER THAT.
BELOW NORMAL...BUT MODERATING...TEMPERATURES ARE EXPECTED
THURSDAY, THEN ABOVE NORMAL INTO MONDAY.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TONIGHT. VFR. WEST-NORTHWEST WINDS 18-24 KNOTS WITH GUSTS 25-35
KNOTS. THERE SHOULD BE A FEW BRIEF SNOW SHOWERS MAINLY NORTH AND
WEST OF KABE.

TUESDAY...VFR. WEST-NORTHWEST WINDS 15-20 KNOTS WITH GUSTS TO AROUND
30 KNOTS. THE WINDS WILL START TO DIMINISH SOME TOWARD EVENING.

TUESDAY NIGHT THROUGH THURSDAY...MAINLY VFR.

THURSDAY NIGHT AND FRIDAY...MVFR.

FRIDAY NIGHT..DEVELOPING IFR CONDITIONS AS RAIN MOVES IN.

SATURDAY...IFR CONDITIONS IN RAIN.

&&

.MARINE...
AN ARCTIC AIRMASS IS RAPIDLY OVERSPREADING THE AREA OVERNIGHT AND
WILL CONTINUE THROUGH TUESDAY. THE COMBINATION OF STRONG CAA,
STRONG FLOW ALOFT AND DEEPER MIXING, WILL RESULT IN EFFICIENT
DOWNWARD TRANSFER OF STRONGER WINDS TO THE SURFACE. AS THE
VERTICAL MIXING IMPROVES SIGNIFICANTLY, WIND GUSTS ARE EXPECTED TO
REACH TO AROUND 40 KNOTS TONIGHT INTO TUESDAY. THE CAA WEAKENS
DURING ESPECIALLY THE SECOND HALF OF TUESDAY, THEREFORE THE WINDS
ARE EXPECTED TO START DIMINISHING SOME LATER IN THE DAY.
THEREFORE, A GALE WARNING REMAINS IN EFFECT FOR ALL WATERS THROUGH
TUESDAY. THE INCREASING FLOW WILL ALLOW FOR ROUGH SEAS, HOWEVER
THE HIGHER SETS SHOULD BECOME FOCUSED IN THE LOWER DELAWARE BAY
AND ALSO OFFSHORE GIVEN THE STRONG WEST-NORTHWEST FLOW.

GIVEN THE MAGNITUDE OF THE ARCTIC AIR THAT IS FORECAST TO BE IN
PLACE COMBINED WITH STRONG WINDS WILL RESULT IN AREAS OF MODERATE
FREEZING SPRAY. THEREFORE, A FREEZING SPRAY ADVISORY IS ALSO IN
EFFECT FOR LATE TONIGHT AND AT LEAST THROUGH TUESDAY.

OUTLOOK...
TUESDAY NIGHT AND WEDNESDAY MORNING...A SMALL CRAFT ADVISORY WILL
LIKELY BE NEEDED AS THE STRONG WEST NORTHWEST FLOW SLOWLY WEAKENS
FROM GALE. THE THREAT OF MODERATE FREEZING SPRAY WILL LIKELY
CONTINUE TUESDAY NIGHT. A FREEZING SPRAY ADVISORY WILL BE IN
EFFECT UNTIL 600 AM WEDNESDAY.

WEDNESDAY AFTERNOON THROUGH SATURDAY...NO MARINE HEADLINES ARE
ANTICIPATED.

&&

.TIDES/COASTAL FLOODING...
THE STRONG OFFSHORE FLOW MAY RESULT IN LOW WATER LEVEL ISSUES.
THE GUIDANCE IS BRINGING OUR OCEANFRONT NEAR BUT NOT QUITE TO BLOW
OUT TIDE LEVELS AROUND TUESDAY EVENING'S LOW TIDE. IT APPEARS AS
THOUGH THE MAIN THREAT OF BLOW OUT TIDES IS ON THE LOWER DELAWARE
RIVER AND PERHAPS THE UPPER PART OF DELAWARE BAY. THE DAYTIME LOW
TIDE ON TUESDAY MAY BE AFFECTED AS WELL AS THE TUESDAY NIGHT LOW
TIDE AND PERHAPS EVEN THE WEDNESDAY LOW TIDE. WE WILL CONTINUE TO
MONITOR.

&&

.CLIMATE...
RECORD LOWS FOR TODAY, TUESDAY AND WEDNESDAY (JANUARY 6, 7 AND 8)
ARE BELOW.

           1/6         1/7            1/8
KACY...  4  1981     4  1884        2  1981
KPHL...  4  1896     7  1988        2  1970
KILG...  7  1942    10  1988,1942   0  1970
KABE... -4  1968   - 4  1942       -3  1942
KTTN...  5  1904     6  1912      -12  1866
KGED...  6  1969     9  1988       10  1970
KRDG... -6  1904     6  1988        2  1942
KMPO...-22  1904    -5  1988      -13  1942

TODAYS 430 PM CLIMATE...
REFLECTS PCPN ENDING AS SNOW AT KPHL KACY AND KGED (KGED AS IT
DID AT KDOV BUT AM NOT COMPLETELY CONVINCED IT WAS SNOW AT KGED.
GAVE IT MY BEST SHOT ON UPB1858-1916Z. THE ONLY SIG SNOW LEFT ON
THE GROUND FOR 12Z CLIMATE REPORTS WAS 2 INCHES AT KABE.

REGARDING CONCERNS IN THE COMMUNITY ABOUT TODAYS PHL MAX TEMP...60
IT WAS AT 617AM. THE 10Z AND 1015Z SPECI OBS ROUNDED THE TEMP TO
THE WHOLE DEGREE CELSIUS AND SO 15.6C (60F) WOULD ROUND UP TO 16C
WHICH LOOKS LIKE 61F. THE HOURLY WEATHER ROUND UP RUN AT ABOUT
1110Z CAUGHT THE LATEST SPECI (11Z) FOR THE HOURLY TEMP OF 61F.
YOU CAN SEE THAT IN THE SFC PRES OF 29.47 INSTEAD OF THE 1054Z
PRES OF 29.48 WHICH ALSO HAD THE CORRECT TOP OF THE HOUR TEMP OF
59F.

KABE PCPN...ESTIMATED .85 WITH LIMITED DATA NEARBY. THIS MAY BE
ADJUSTED AT MIDNIGHT FOR THE COMPLETE FINAL END OF DAY SUMMARY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND CHILL ADVISORY UNTIL 6 AM EST WEDNESDAY FOR PAZ060>062-
     101>106.
     WIND CHILL ADVISORY UNTIL 5 PM EST TUESDAY FOR PAZ070-071.
     WIND CHILL WARNING UNTIL 6 AM EST WEDNESDAY FOR PAZ054-055.
NJ...WIND CHILL ADVISORY UNTIL 6 AM EST WEDNESDAY FOR NJZ001-
     007>010-012>015.
     WIND CHILL ADVISORY UNTIL 5 PM EST TUESDAY FOR NJZ016>027.
DE...WIND CHILL ADVISORY UNTIL 5 PM EST TUESDAY FOR DEZ001>004.
MD...WIND CHILL ADVISORY UNTIL 5 PM EST TUESDAY FOR MDZ008-012-015-
     019-020.
MARINE...FREEZING SPRAY ADVISORY UNTIL 6 AM EST WEDNESDAY FOR ANZ430-
     431-450>455.
     GALE WARNING UNTIL 6 PM EST TUESDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...MIKETTA
NEAR TERM...GORSE/SZATKOWSKI
SHORT TERM...GORSE
LONG TERM...MIKETTA
AVIATION...GORSE/SZATKOWSKI/MIKETTA
MARINE...GORSE/SZATKOWSKI/MIKETTA
TIDES/COASTAL FLOODING...
CLIMATE...506P
Hazardous weather outlook, Jan 6, 3:36 PM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 PM EST MON JAN 6 2014

NJZ001-007>010-012>015-PAZ060>062-101>106-072045-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
336 PM EST MON JAN 6 2014

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ070-071-072045-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
336 PM EST MON JAN 6 2014

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ054-055-072045-
CARBON-MONROE-
336 PM EST MON JAN 6 2014

...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-072045-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
336 PM EST MON JAN 6 2014

...GALE WARNING IN EFFECT UNTIL 6 PM EST TUESDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   FREEZING SPRAY ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   FREEZING SPRAY ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 6, 8:05 PM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
805 PM EST MON JAN 6 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-070-071-101>106-070430-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...MEDIA...
PHILADELPHIA...HONEY BROOK...OXFORD...WEST CHESTER...
KENNET SQUARE...COLLEGEVILLE...POTTSTOWN...NORRISTOWN...
LANSDALE...CHALFONT...PERKASIE...MORRISVILLE...DOYLESTOWN
805 PM EST MON JAN 6 2014

...ARCTIC AIR IS NOW ARRIVING ACROSS EASTERN PENNSYLVANIA...NEW
JERSEY...MARYLANDS EASTERN SHORE AND DELAWARE ...

TEMPERATURES THIS EVENING WILL BE FALLING SHARPLY AT THE RATE OF
3 TO 5 DEGREES PER HOUR FOR SEVERAL HOURS AS ARCTIC AIR ARRIVES ON
GUSTY WESTERLY WINDS OF 35 TO 45 MPH. SCATTERED SNOW SHOWERS
PRECEDE THE ARRIVAL OF THE ARCTIC AIR THIS EVENING...ESPECIALLY
FROM JUST NORTHWEST AND NORTH OF PHILADELPHIA UP INTO NORTHERN NEW
JERSEY.

NOT ONLY WILL DANGEROUS WIND CHILL ARRIVE BY DAWN...BUT THE COLD
AIR MAY FREEZE UP CAR RADIATORS NOT PROPERLY TREATED WITH ANTIFREEZE
AS WELL AS FREEZE UP PLUMBING ALONG NON INSULATED WALLS AND IN
CRAWL SPACES ALONG THE OUTSIDE EDGE OF THE HOME. LEAVING JUST A
TRICKLE OF WATER FLOWING FROM THE FAUCET CAN MINIMIZE THE
FORMATION OF ICE IN THE PIPES WHERE MARGINAL INSULATION EXISTS.
TURNING UP HOME THERMOSTATS FOR THE NEXT DAY OR SO MAY SERVE AS A
HELPFUL DETERRENT TO FREEZING WATER PIPES ALONG THE OUTSIDE EDGE
OF YOUR HOME.

TEMPERATURES DURING THE DAY TUESDAY WILL BE AT LEAST 25 DEGREES BELOW
NORMAL WITH WIND CHILL HOVERING NEAR 10 BELOW ALL DAY EXCEPT NEAR
20 BELOW IN THE ELEVATED TERRAIN WITH GUSTY WEST WINDS TO 35 MPH.

DRAG ..CORRECT PLUMBING AND DAY OF WEEK PGHS 2 AND 3..

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, New Castle

When
January 7, 2:00 AM EST to 10:00 AM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kent

When
January 7, 5:00 AM EST to 9:00 AM EST
Where
Kent forecast zone
Reported by
ASOS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Cold/Wind Chill, Inland Sussex

When
January 7, 5:00 AM EST to 9:00 AM EST
Where
Inland Sussex forecast zone
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Cold/Wind Chill, Delaware Beaches

When
January 7, 5:00 AM EST to 9:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494220, 494221, 494222, 494223.